0 of 5 questions completed
You have already completed the quiz before. Hence you can not start it again.
Quiz is loading...
You must sign in or sign up to start the quiz.
You have to pass the previous Module's quiz in order to start this quiz:
0 of 5 questions answered correctly
Time has elapsed
You have reached 0 of 0 point(s), (0)
Earned Point(s): 0 of 0, (0)
0 Essay(s) Pending (Possible Point(s): 0)
David started treatment with thalidomide and low-dose dexamethasone and is currently on his 16th cycle. His renal function continues to be carefully monitored but remains stable. Although he does get fatigued, he has not had any significant infections and is able to get out and about with Susan.
Diabetes and renal impairment are common comorbidities in myeloma patients but despite their challenges, this case highlights the fact that they can be well managed alongside the myeloma. Key to this is regular communication with the wider multidisciplinary team to ensure that all parties agree the most appropriate treatment and management strategies.
Regular communication and discussion with the patient is also important – this case is good example of the fact that the patient’s decisions did not always appear rational or optimal to the healthcare professionals. Yet, by understanding David’s needs and concerns, suitable and indeed successful treatment choices can still be made.
1. Palumbo, A., et al., Revised International Staging System for Multiple Myeloma: A Report From International Myeloma Working Group. J Clin Oncol, 2015.
2. Grzasko, N., M. Morawska, and M. Hus, Optimizing the Treatment of Patients With Multiple Myeloma and Renal Impairment. Clin Lymphoma Myeloma Leuk, 2014.
3. Bringhen, S., et al., Efficacy and safety of once-weekly bortezomib in multiple myeloma patients. Blood, 2010. 116(23): p. 4745-53.
4. Facon, T., et al., Dexamethasone-based regimens versus melphalan-prednisone for elderly multiple myeloma patients ineligible for high-dose therapy. Blood, 2006. 107(4): p. 1292-8.
5. Carlson, K., et al., Toxicity in standard melphalan-prednisone therapy among myeloma patients with renal failure – a retrospective analysis and recommendations for dose adjustments. Br. J. Haematol., 2005. 128(5): 631-5.
6. Sonneveld, P., et al., Review of health-related quality of life data in multiple myeloma patients treated with novel agents. Leukemia, 2013. 27(10): p. 1959-69.
7. Walther, C., A.S. Podoll, and K.W. Finkel, Treatment of acute kidney injury with cast nephropathy. Clin Nephrol, 2014. 82(1): p. 1-6.
8. Stewart, A.K., et al., Melphalan, prednisone and thalidomide versus melphalan, prednisone and lenalidomide (ECOG: E1A06) in untreated multiple myeloma. Blood, 2015.
9. Dede, R.J. and J.M. Pruemer, Comparing venous thromboembolism prophylactic strategies for ambulatory multiple myeloma patients on immunomodulatory drug therapy. J Oncol Pharm Pract, 2015.
10. Snowden, J.A., et al., Guidelines for supportive care in multiple myeloma 2011. Br J Haematol, 2011. 154(1): p. 76-103.
11. Pawlyn, C., et al., Lenalidomide-induced diarrhea in patients with myeloma is caused by bile acid malabsorption that responds to treatment. Blood, 2014. 124(15): p. 2467-8
12. Palumbo, A., et al., How to manage neutropenia in multiple myeloma. Clin Lymphoma Myeloma Leuk, 2012. 12(1): p. 5-11.
13. Guglielmelli, T., et al., Thalidomide after lenalidomide: a possible treatment regimen in relapse refractory multiple myeloma patients. Br J Haematol, 2011. 152(1): p. 108-10.
14. San Miguel J., et al. Pomalidomide plus low-dose dexamethasone versus high-dose dexamethasone alone for patients with relapsed and refractory multiple myeloma (MM- 003): a randomised, open-label, phase 3 trial. The Lancet Oncology, 2013. 14(11):p.1055-66.
David was started on a short pulse of dexamethasone to support his kidney function with close management of his diabetes by the diabetic team, pending a discussion on his definitive treatment.
At his clinic appointment, David’s haematologist began by explaining that the free light chains were damaging his kidneys and it was important to start anti-myeloma treatment immediately to prevent further problems. He explained that by using a combination of treatments there was a good chance of obtaining a prolonged remission and improvement in renal function but high-dose therapy and autologous stem cell transplantation was not suitable because of David’s age and other medical issues.
Q1: Based on the above case, what treatment would you recommend for this newly diagnosed 72 year old patient?CorrectIncorrect
David accepted the recommendation to start treatment with VMP. He was prescribed once-weekly subcutaneous Velcade injections, melphalan at 25% of the standard dose which would be titrated against bone marrow (BM) toxicity for subsequent courses, and prednisolone (60mg), given as nine x 6 week cycles of treatment. David also received monthly Aredia™ (pamidronate) infusions at a reduced dose of 30mg.
David was anxious about the possibility that Velcade might exacerbate his neuropathy, the haematologist asked him to speak to Angela, his clinical nurse specialist after the consultation who would be able to explain to David the importance of reporting worsening symptoms early and how his side-effects would be monitored. David was also referred for a consultation with his diabetes CNS for advice on management of his diabetes while on steroids.
With David’s renal function and free light chain load what, if anything, can be added to anti-myeloma treatment to reduce the free light chain levels and protect David’s renal function?CorrectIncorrect
David responded well to VMP and by the end of six cycles his light chain levels had plateaued at 500mg/l, having initially been at 7,200mg/l at diagnosis. His renal function was closely monitored and his eGFR remained essentially unchanged.
In terms of treatment toxicities, David had a few minor hyperglycaemic episodes but these resolved once his insulin dose had been adjusted. Pleasingly, no increased neuropathy symptoms were reported. Although David was mildly neutropenic, he had no clinically significant infections and did not require any further dose reductions, beyond those already implemented because of his renal function.
David was relieved to finish the VMP. He found the 50 mile weekly round-trips to hospital exhausting and he hoped the tiredness and mild cognitive impairment he had had during treatment would improve.
At a follow-up nine months post treatment, it was noted that David’s light chain level had increased to 1,970 mg/l. Concerned by this news, David was worried this meant he needed more treatment. While the haematologist tried to reassure him that this was an isolated result and all his other bloods were stable, he asked David to return in two weeks for a repeat test.
The results, two weeks later, showed David’s light chain levels at 2,759 mg/l. Indeed, a third test a month later showed that it had risen again to 4,845 mg/l, confirming a relapse. Even though David was asymptomatic, consideration was now given to his next treatment in light of his renal disease.
Which of the following would be suitable for David at this stage?CorrectIncorrect
David felt extremely anxious about starting treatment again. He had been feeling better than he had done in a long while and automatically assumed that Revlimid treatment would make him unwell again. He dreaded the return of the fatigue and cognitive impairment he had struggled with whilst on Velcade and the impact it would have in looking after his wife.
His haematologist stressed that treatment was necessary to gain control of the myeloma and prevent it from causing further damage to the kidneys. What he had recommended was based on David’s personal needs as well as his kidney problems and diabetes but it was important to understand that the side-effects were different for different drugs. He suggested that David speak to Angela, his CNS, about what to expect with Revlimid.
Since David was at an increased risk of VTE with Revlimid, it was important he received effective thromboprophylaxis .
What thromboprophylaxis would be appropriate in light of David’s clinical history?CorrectIncorrect
David responded well to Revlimid and his light chain levels dropped to 1,480mg/l level during the first three cycles. Unfortunately, he didn’t tolerate the treatment well and as before, became extremely fatigued. At the end of the third cycle, David became cytopenic and required a platelet transfusion. He was also started on G-CSF in an attempt to boost his white cell count.
David also experienced moderate diarrhoea since starting Revlimid. This was found to be due to bile acid malabsorption . David was prescribed a low-fat diet and Cholestagel® (colesevelam), which led to a near-complete resolution of his diarrhoea, with no requirement for Revlimid dose reduction.
In the middle of his sixth cycle of treatment David was admitted to hospital with pneumonia and needed intubation for respiratory support. He made a slow recovery and was eventually discharged seven weeks later.
Although it was possible for David to re-start Revlimid treatment again, he point blank refused, blaming it as the cause of his pneumonia. Understandably, he described his time in the intensive care unit as very distressing and was worried about his wife Susan being on her own again if he had another infection that required another hospital stay. He remained anxious about having further treatments that carried a high-risk of severe infection or of hospitalisation but wanted to talk through the possible next options.
What options would you suggest for David at this stage?CorrectIncorrect